Thunderstorm Wind, Geneva
- When
- March 17, 3:30 PM CST
- Where
- Geneva County, 0.59 mi W of Ganer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.080, -86.110
A few trees were blown down.
A strong cold front moved through the region during the afternoon hours of March 17th. A squall line preceded the front, resulting in a few instances of trees and power lines down across the tri-state area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A strong cold front moved through the region during the afternoon hours of March 17th. A squall line preceded the front, resulting in a few instances of trees and power lines down across the tri-state area. In addition, a few tornadoes occurred across the Florida panhandle. Fortunately, these tornadoes impacted forested areas and no structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 17, 2:14 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
414 PM EDT Fri Mar 17 2023
...SEVERE WEATHER REMAINS POSSIBLE THROUGH TONIGHT WITH POCKETS OF
HEAVY RAIN, GUSTY WINDS, AND MINOR COASTAL FLOODING POSSIBLE...
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Saturday)
Issued at 409 PM EDT Fri Mar 17 2023
A cold front is expected to start moving through the area within the
next few hours, which is driven by an elongated vorticity streamer
appendage from the much larger scale trough currently across the
Great Lakes region. This vorticity streamer is currently producing
enough large-scale forcing for ascent to support the line of showers
and thunderstorms this afternoon and into the overnight hours. Along
with increased upper level forcing for ascent, instability has also
increased across the region ahead of the line of thunderstorms, with
roughly 1000 J/Kg of SBCAPE currently being analyzed across the
Florida Panhandle, these storms are expected to increase in
intensity through the next few hours as the aforementioned
instability peaks. Currently deep layer shear values of (45 knots)
are being observed in the 18UTC KTLH sounding. This will support the
threat for strong to severe winds along portions of the line as it
pushes into the area over the next couple of hours. Surface to 3Km
SRH values of 150 M2/S2 were also observed in the aforementioned
KTLH sounding, which suggests that there is also sufficient low
turning of the winds through the low levels to possibly produce a
tornado or two as the line of storms moves through our area. As
night falls, and instability wanes, the overall threat should start
to diminish through the overnight hours; however, scattered showers
and thunderstorms are expected to linger through Saturday in the
wake of the front as southwesterly flow aloft remains in place, and
the cold front becomes quasi-stationary across the Florida Big
Bend.
&&
.SHORT TERM...
(Saturday night through Sunday night)
Issued at 409 PM EDT Fri Mar 17 2023
Lingering showers with perhaps some isolated thunder are likely
across the southeastern part of the forecast area until early
Sunday. Cooler temperatures filter in from the northwest as readings
drop to the mid 30s/low 40s by daybreak. Precipitation should clear
us the remainder of the period, but mostly cloudy skies will make
for a raw afternoon with high temperatures struggling to exceed 60
degrees. Sunday night into Monday morning is shaping up to be quite
chilly thanks to clearing skies working in concert with strong cold-
air advection. That timeframe will be our next best chance for a
light freeze, particularly across southeast AL, and portions of the
FL Panhandle & southwest GA. Widespread wind chills near or below
freezing.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 409 PM EDT Fri Mar 17 2023
Mostly dry weather is forecast through next week thanks to initially
large-scale troughing in conjunction with surface high pressure
reinforcing the dry airmass. By Thursday, a strong upper ridge
developing over the region kicks off a noticeable warming trend to
conclude the period. High temperatures start off in the low 60s on
Monday, then rebound several days each successive day. Readings in
the low 80s appear likely Thursday and Friday. A similar trend is
expected for overnight lows. Outside of a chilly Tuesday morning,
more mild conditions are upon us as temperatures surge back to the
50s and 60s from mid-week, onward.
&&
.AVIATION...
(18Z TAFS)
Issued at 409 PM EDT Fri Mar 17 2023
As a cold front pushes through the area this evening and overnight
tonight, MVFR to IFR CIGs and visibility restrictions associated
with storms along the front are expected at all terminals. These
restrictions are not expected to lift until mid to late morning at
all the terminals on Saturday as the front is expected to become
quasi-stationary across the Florida Big Bend. Southerly winds are
forecast to be sustained around 15-20 knots with gusts to 25-30
knots at times for the remainder of the day ahead of the cold front.
Behind the frontal passage, winds are forecast to transition to out
of the north/northwest and remain elevated at around 10-15 knots.
&&
.MARINE...
Issued at 409 PM EDT Fri Mar 17 2023
Boating conditions initially start at or near cautionary levels
ahead of an approaching line of thunderstorms from a cold front,
which will pose a gusty wind and waterspout threat through tonight.
Winds ramp up to advisory levels late tonight across the western
waters, then spread to the remaining eastern zones tomorrow
afternoon. Strong post frontal offshore winds maintain advisory
conditions until late Sunday with occasional gale force gusts
possible. Winds and seas then gradually relax early next week.
&&
.FIRE WEATHER...
Issued at 409 PM EDT Fri Mar 17 2023
The passage of a cold front this evening and overnight tonight will
provide the area with widespread rainfall totals of 1-2 inches of
precipitation. This will increase soil moisture across the area,
which will hinder any fire weather concerns for the area for the
next couple of days. By Sunday, minimum RH values are forecast to
drop into the mid 20s to low 30s across the area, which will quickly
dry out fuels areawide. With windy conditions forecast post frontal
on Sunday, fire weather concerns look to increase; however by
Monday, winds are forecast to quickly drop, which would inevitably
lower fire weather concerns for the area.
&&
.HYDROLOGY...
Issued at 409 PM EDT Fri Mar 17 2023
A risk for isolated flooding from heavy rain remains in place
through tonight and into tomorrow morning as a cold front and
associated line of showers and thunderstorms moves through the area.
The highest forecast amounts over the next 24-36 hours are about an
inch to 1.25" mainly over the FL Big Bend. Isolated higher amounts
are possible. Otherwise, precipitation comes to end by
Sunday afternoon, with a mostly dry forecast next week. All area
rivers remain in good shape.
We also hoisted up a Coastal Flood Advisory from Franklin to
Dixie County to account for possible minor coastal flooding
tonight during the high tide cycle. Normally dry ground near the
shoreline could see 2 feet of inundation. Some of our coastal sites
with lower criteria such as Suwannee and the Spring Creek Boat
Ramp in Wakulla County are most likely to experience coastal
flooding. Trends will be monitored at the Panhandle coastal sites
where confidence in realization is lower.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 50 61 41 58 / 90 60 50 10
Panama City 49 60 43 55 / 100 40 30 0
Dothan 43 57 36 54 / 100 20 20 0
Albany 45 59 36 55 / 100 30 30 0
Valdosta 48 61 40 60 / 100 80 50 10
Cross City 56 69 43 63 / 90 90 70 20
Apalachicola 51 60 45 59 / 90 60 50 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
for FLZ108-112-114-115.
Coastal Flood Advisory until 3 AM EDT Saturday for FLZ115-118-
127-128-134.
GA...None.
AL...None.
GM...Small Craft Advisory from 1 PM Saturday to 5 PM EDT Sunday for
GMZ730-755-765-775.
Small Craft Advisory from 2 AM Saturday to 4 PM CDT Sunday for
GMZ750-752-770-772.
&&
NEAR TERM...Bunker
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Bunker
MARINE...IG3
FIRE WEATHER...Bunker
HYDROLOGY...IG3/HanerSpecial Weather Statement
National Weather Service Tallahassee FL
404 PM CDT Fri Mar 17 2023
ALZ068-FLZ007>009-172145-
Geneva AL-Central Walton FL-Holmes FL-North Walton FL-
404 PM CDT Fri Mar 17 2023
...Strong thunderstorms will impact portions of western Geneva,
northwestern Walton and northwestern Holmes Counties through 445 PM
CDT...
At 404 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lockhart to Laurel Hill
to 10 miles southwest of Baker. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
De Funiak Springs, Geneva, Samson, Eglin Air Force Base, Union,
Liberty, Paxton, Coffee Springs, Oakwood Hills, Cluster Springs,
Logan Field Municipal A/P, Glendale, Pleasant Ridge, New Harmony, New
Hope, Piney Grove, Caney Creek, Earlytown, Pera and Spears.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8639 3100 8619 3119 8619 3120 8579
3100 8580 3060 8613 3062 8639
TIME...MOT...LOC 2104Z 265DEG 41KT 3114 8643 3096 8648 3070 8682
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
01-GONZALEZThe Eglin Afb radar (KEVX), 60 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
2 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
Strong winds blew over a dog kennel between Geneva and Bellwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084614, 1084615.